Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
134 Doctors are Online

Broken leg and bed ridden. Weight gain and thigh growth. Can thighs shrink?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1968
Answered : 298 Questions
Question
I have a broken leg and am bedridden since nov. 13, 2011. Ii eat less than 700 calories a day and still gain weight. How do I lose weight , particularly in my unbroken leg- that thigh has gotten huge. MWill my thigh muscle shrink when i am able to use the broken leg again? I do my pt excercises and others at home to no avail. How did I gain 11 pounds so quickly without overeating? Please tell me how to lose this weight as I am very depressed about it.
Posted Mon, 7 May 2012 in Weight Loss
 
 
Answered by Dr. Andrew Rynne MD 2 hours later
Hi XXXXXXX, thank you for posting your question.

What I do not understand about your question is how come a 48 year old woman would be bedridden for 10 weeks as a result of a fractured tib/fib. Today, the standard treatment for this kind of injury, would be to realign the bones while under general anaesthetic and to apply Plaster of Paris to immobilise the ankle joint below.

The patient would then be given crutches the next day and encouraged to become mobilised and as active as possible. Bed rest should not form any part of your treatment. Bed rest is totally contraindicated.

To loose weight you need to be as active as you possibly can be under the circumstances. Get out of bed and, using crutches, get going. Of course you have gained weight on 700 cals/day if you were bed ridden.

I hope you can accept this answer and that you will increase your daily activities. I also wish you a speedy recovery to full health.

Regards.



Above answer was peer-reviewed by
 
Follow-up: Broken leg and bed ridden. Weight gain and thigh growth. Can thighs shrink? 25 hours later
I shatterered my leg and there are 12 screws, 2 rods and a horn shaped plate just below my knee joint. I have used a walker and physical therapy. Because of the severity of the break, my surgeon wants me taking no chances. I am concerned as my caloric intake is decreasing a lot for 8 weeks less than 700(honestly, that is why I am so concerned), but I am still gaining more weight. Is it water weight, what do I do to lose it? Why am I gaining eating so little? I'm doing ab excercises, stationary bike for 20 minutes, leg lifts and nothing helps.
 
 
Answered by Dr. Andrew Rynne MD 49 minutes later
Hi again XXXXXXX. Sorry, of course I should have taken into consideration the possible severity of your fracture. Yours sounds particularly nasty and explains the restrictions place on you by your surgeon.

You are however 10 weeks down the road. By now you will have had follow up X-rays looking for callus formation and signs of bone healing and recovery. I understand your concern about gaining weight on 700 cals a day. I appreciate how frustrating this must be for you.

But there is nothing abnormal about this. It is not fluid and it is nothing to be alarmed about. As soon as you can, increase your bike to 20 minutes x 4 times/day. As you continue to progress and get about you will start to loose weight again. I do not believe that there is anything untoward about your current situation.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor